ADD-ONS / MEDICATION / ANTICOAGULANTS

Heparin-induced thrombocytopenia (HIT)

Created 19/01/2022, last revision 17/04/2022

Etiopatogenesis

  • heparin-induced thrombocytopenia (HIT) represents one of the most serious complications of heparin therapy. Patients are at markedly increased risk of thromboembolism (1/3-1/2 of cases)
    • the incidence of HIT among these patients ranges from <0.1% to 7%, depending on the type of heparin (UFH > LMWH), duration of drug exposure, and the patient population (e.g., surgical vs. medical)
  • type I and II are distinguished (see table)
    • type I HIT does not pose an increased risk to patients; it is caused by a direct effect of heparin on platelet activation
    • type II HIT – a serious complication caused by an autoimmune process
      • heparin binds to platelets, releasing PF4 protein from platelets. A heparin/PF4 complex forms on the platelet surface, which in some individuals induces the production of specific antibodies (most often IgG, less often IgM and IgA) with subsequent activation of platelets, which release products with procoagulant activity, at the same time the production of thrombin is activated
      • there is a rapid production of antibodies against modified PF4 in previously sensitized patients
  • paradoxically, patients affected by HIT develop thrombotic complications (HITTSHIT with the Thrombotic Syndrome), the so-called “white thrombus syndrome”, which is probably caused by in vivo platelet activation
    • a majority of thromboses occur in veins (DVT, PE), fewer occur in arteries (MI, stroke/TIA)
Content available only for logged-in subscribers (registration will be available soon)

HIT prevention and screening

  • keep heparin therapy as short as possible
  • monitoring is not required if heparin is administered for < 4 days or for patients in whom the risk of HIT is considered low (<0.1%) (ASH guidelines 201)
    • low-risk patients:   medical and obstetrical patients receiving LMWH, patients receiving LMWH after minor surgery or minor trauma, and any patients receiving fondaparinux
  • otherwise, monitor platelets every 2-3 days when administering heparin ≥ 4 days (until day 14 or until heparin is stopped)

    • in high-risk patients (surgical and trauma patients receiving UFH), the ASH guideline panel suggests monitoring the platelet count at least every other day
  • for patients who have received UFH/LMWH within the past 30 days, check platelet count before UFH/LMWH administration and repeat 24 hours later
  • in general, the risk is significantly lower with the use of LMWHs   [Walenga, 2004]

Clinical presentation

  • thrombocytopenia or a decrease of platelet count by 30-50% from the baseline values
    • commonly occurs on days 5-12 after the start of heparin therapy; in rare cases, it may manifest several hours after the heparin application
  • hypercoagulable state
    • DVT, PE
    • cardioembolism, peripheral vascular occlusion
    • MI, stroke

Consider HIT in the case of unexplained thromboembolic events after heparin exposure. Platelet count may not fall below 100.000; a >50% decrease from baseline value is sufficient for diagnosis of HIT!

Diagnostic evaluation

Content available only for logged-in subscribers (registration will be available soon)

Management

Heparin-induced thrombocytopenia (HIT)
  • immediately discontinue heparin (LMHW, UFH, including flushes from i.v. lines !)
  • do not administer warfarin until platelets are normal (≥ 150 x 109/l)!
  • consult a hematologist
  • do not administer platelet concentrates!
  • start non-heparin anticoagulants at a therapeutic dose, administer until platelet counts are normal  (ASH guidelines 2018)
    • argatroban or bivalirudin is preferred for severe conditions thanks to a short half-life
    • fondaparinux/DOACs are preferred in stable patients
    • prefer parenteral medication in PE
  • consider IVIG in severe, refractory cases
    • IVIG at a dose of 1g/kg for 2 days leads to a reduction in platelet activation via the antibody pathway [Padmanabhan, 2017] [Warkentin, 2019]
    • ASH Guidelines 2018 do not mention IVIG usage
  • routine insertion of an IVC (inferior vena cava) filter is not recommended Inferior vena cava filter  (ASH Guidelines 2018)
Content available only for logged-in subscribers (registration will be available soon)
icon-angle icon-bars icon-times